Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

What is the normal range for serum anion gap using na,k,cl,co2 and how can acidosis be treated?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I just got some test results back and my monocytes are low as well as reticulocytes at .3. Also please tell me what a normal range for serum anion gap using, na, k, cl, co2. I have been extremely ill for 9 months and my anion gap calc on the labs says 16.4. I went to a nephrologist who looked at my labs and said slight possibility of acidosis. My stomach hurts terribly and feels like it's filled with gas. Thank you! XXXX
Posted Sun, 22 Dec 2013 in Blood Disorders
Answered by Dr. Robert Galamaga 20 hours later
Brief Answer: Considerations. Detailed Answer: hello and thank you for sending your question. I can appreciate that you're dealing with a very stressful situation. I will do my best to help you consider possible avenues to discuss with your doctors to help improve your current health status. first of all I would like to know a little more history about you. I would like to know any medications that you are currently taking. Also I would like to know any medications would you recently have taken or discontinued within the past several months. also if you could give me an idea about how tall you currently stand and what your current weight is at this point. The anion gap typically runs between eight and 12. There can be some fluctuation however which might not necessarily mean there is acidosis. some of the causes of acidosis include medications as well as diabetes. Also dehydration might contribute to this. It is extremely important that you take a look at your diet. You should also be exercising at least 30 minutes four days per week. let me know some of your thoughts. I would be very interested in continuing our conversation so that we can help you formulate a good plan to feel better soon. I am confident that you will feel better in the future. Sincerely, Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: What is the normal range for serum anion gap using na,k,cl,co2 and how can acidosis be treated? 32 minutes later
Hello Dr. XXXXXXX I have been sick for some time now and can't seem to get better. I presented to my Dr. in XXXXXXX of this year with low BP, frequent urination and dizzyness. I was put on florinef .1 as a trial for a month. I noticed some improvement but did not want to be on a steroid so withdrew. Since this time I am very ill and tried to reinstate but now the medication gives me severe anxiety. Now my bp is totally messed up and my hr is high. This is the worst mistake I have ever made and I'm so regretful. I have had my aldosterone checked 2 times since and it has been low. Taking salt does not help me and hurts my stomach. So I'm at a loss. My stomach hurts all the time and I'm living a terrible life. I have been diagnosed with Postural Orthostatic Tachycardia syndrome. I am 5"4' and weigh 110, always weighing 120 since adulthood. My appetite is gone and I'm weak everyday so exercise is very hard. I have had adrenal tests done and the only thing that comes back low is aldosterone. I must have supressed it and it won't come back, I'm not sure. My Albumin is 5.1 and that is the top of reference range given. I read that can mean dehydration. I feel dehydrated and am not urinating as much as before. I'm drinking enough I believe but not sure if it's sticking. I've had blood drawn several times and they have said my veins look collapsed. They had to bring someone I'm who does the pic line to give me an iv. I also have a lot of muscle twitching, not painful but didn't have it before. My labs from yesterday are as follows, K 4.4 Na 143 Co2 27 Cl 104 The anion gap showed it included K. I'm on ativan because my body just won't calm down. Paxil, and tylenol for stomach pain. Thank you for trying to help me! I'm so scared I forgot to add that my fasting BG was 78, albumin 5.1, osmolality 289 and my kidney function before this was >100 and now showing 85 sometimes and 62 other times. Ferritin in two months went from 42 to 17. I have had a ton of tests done and they all say I'm fine. One last thing, my specific gravity is always below normal. Anywhere from, 1.001-1.004. Thanks Posted By : Brookesmith48 I'm sure you are busy working, but I just want to write things out when I think of them. As I was saying before, I have had a lot of tests done. I am noticing a pattern with my electrolytes. For 4 months my sodium would stay around 139 and my chloride around 109, then my k would be 3.5 or lower even with slow k suppliment and my co2 would be anywhere from 20-23 at the highest. Now my last two electrolyte panels have sodium in the low 140's K 4.4 or so with chloride 103 and now co2 around 27. So im seeing a flip flop and this doesn't seem right to me. I have ten years of tests prior to illness and my electrolytes were very similar every six months or so. Thanks for taking the time to read this.
Answered by Dr. Robert Galamaga 29 hours later
Brief Answer: Followuo Detailed Answer: hello again, mild fluctuations in electrolytes are very very common. this does not explain your symptoms. I cannot emphasize enough the importance of the exercise and diet priority. visiting with a nutritionist, naturopath and perhaps a personal trainer will help your body attain a self healing tendency. it will also help control hike anxiety. let your doctors worry about the numbers related to the lab results. if you keep focusing on fluctuations in your labs you may trigger a process in your mind which will be detrimental. if the ferritin is low then iron supplementation would be reasonable but takes months to have a full effect. thanks again for sharing your health concerns with me and try to stay optimistic. I think you need to see your doctor again in the next week or two to discuss. Dr G
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor